How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ellie Your Own Question
Dr. Ellie
Dr. Ellie, Veterinarian
Category: Dog
Satisfied Customers: 302
Experience:  emergency and critical care resident
Type Your Dog Question Here...
Dr. Ellie is online now
A new question is answered every 9 seconds

I gave her the prescribed dosage of metacam but since giving

Customer Question

I gave her the prescribed dosage of metacam but since giving it to her she is very out of sorts. she has had it before.
JA: I'll do all I can to help. What seems to be the problem with the dog?
Customer: she seems to be experiencing some of the side effects. loss of appetite, lethargic
JA: Could be a lot of things that cause lethargy. The Veterinarian will know how to help the dog. What is the dog's name and age?
Customer: Isabelle, 14yr
JA: Is there anything else the Veterinarian should be aware of about Isabelle?
Customer: she was diagnosed with pancreatitis today and we were instructed to continue the metacam. after giving it to her her mood changed
Submitted: 2 months ago.
Category: Dog
Expert:  Dr. Ellie replied 2 months ago.

Good evening, I am sorry to hear that your dog is not feeling well. Sometimes dogs that are given non-steroidal anti-inflammatory medications can become lethargic or ataxic (walking like they are drunk) however these are very rare occurrences. More often than not there is no lethargy noted when this drug is administered. The difficult thing about Isabella's condition is that pancreatitis can cause the very things you are describing. We commonly see vomiting, nausea, loss of appetite and lethargy. Because either of these can be the cause of her signs, my best recommendation is to wait and see if it resolves with time. If so, then it was likely the medication and you can reduce her dose next time. If it does not resolve with time then she may be experiencing this from her pancreatitis and in this case, she will feel poorly until the inflammation in her pancreas resolves but should gradually start feeling better over the next 3-5 days or so.

There is no direct antidote to the meloxicam and with her signs being so mild, I would not recommend reversing it anyway as pancreatitis can be very painful and the meloxicam is potentially helping her to hurt less. You can feed her a bland diet to help ease her GI discomfort as long as she is not vomiting. If she is vomiting or hasn't eaten in 48 hours or more then she sold be re-evaluted as sometimes hospitalization is recommended for dogs with pancreatitis.

Does this help to address your concerns tonight?

Related Dog Questions